1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Blood readings elevated after hospital stay

Discussion in 'Ask A Question' started by dizaster, Aug 25, 2019.

  1. dizaster

    dizaster · Member

    Messages:
    12
    Likes Received:
    2
    Trophy Points:
    23
    hi all,

    Seven weeks ago I was admitted to hospital after collapsing due to multiple pulmonary embolisms.
    When I came out my BM’s were elevated from its previous 7 to 10’s to now high teens early 20’s
    I contacted my local diabetic team and was told not to worry as some insulin resistance is to be expected after such a stressful hospital stay. Now five weeks out of hospital and BM’s are still high. (high teens.)
    How long should it take for my BM’s to return to previous levels.

    I was advised to increase my insulin to help combat the high readings.
    Initially I was on 10-12 units of Novarapid and 54units Toujeo
    Currently taking 32 units novarapid and 65units Toujeo

    Any advice greatfully received

    Cheers Diz
     
    • Hug Hug x 2
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    4,372
    Likes Received:
    3,313
    Trophy Points:
    198
    Have you been put on steroids or other medicine that can give you high bg?
     
  3. dizaster

    dizaster · Member

    Messages:
    12
    Likes Received:
    2
    Trophy Points:
    23
    Nope, no change in my medications. PE’s are being left to disperse naturally
     
    • Hug Hug x 1
  4. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    1,526
    Likes Received:
    1,067
    Trophy Points:
    198
    Hi there, whenever my Mum went into hospital (no matter what for), her glucose levels would be sky high. The FOOD they gave her, along with her injections that were NEVER given at the right time before meals (either up to an hour before or WITH the food). What food do you normally eat? I see you've been out for 5 weeks but we all know it can take a good month of 'normality' to get back to normal. x
     
  5. Colin Crowhurst

    Colin Crowhurst Type 1 · Well-Known Member

    Messages:
    74
    Likes Received:
    44
    Trophy Points:
    38
    my two separate weeks in hospital both demonstrated the lack of a LCHF alternative on food, and also elevated sugars due to lack of "exercise" and by this I mean any normal amount of movement; if you don't use the sugars up (fuel!) then it just stays there and raises the level.
     
  6. dizaster

    dizaster · Member

    Messages:
    12
    Likes Received:
    2
    Trophy Points:
    23
    Whilst in hospital, I managed all my BM’s testing and insulin injections as I have on previous stays in hospital.
    My foods havnt changed from what I was eating before I went in, my activity is down some due to breathlessness brought on by the pulmonary embolisms.
    So now I’m at the point of bm’s Being twice if not 3x as high as before I originally went in. My novarapid is 3x the units and my tuojeo is up from 50u to 65u. I’m thinking of upping the Toujeo (background) insulin totry and get the novarapid down.
     
  7. DCUKMod

    DCUKMod I reversed my Type 2 · Expert
    Staff Member Administrator

    Messages:
    9,445
    Likes Received:
    5,666
    Trophy Points:
    198
    Hi dizaster, I'm not T1, so no specific wisdom to offer you, but have you checked your insulins are still in date? Have you tried using a fresh vial or pen? Have your insulins been kept "properly"?
     
    • Agree Agree x 1
  8. dizaster

    dizaster · Member

    Messages:
    12
    Likes Received:
    2
    Trophy Points:
    23
    I’m a type 2 who is on tablets and insulin.
    My pens came from pharmacy just a few weeks ago so should be in date. But I double checked to make sure and was reflufed to find tray are in date
     
  9. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    1,682
    Likes Received:
    1,015
    Trophy Points:
    178
    Have your team told you how to do basal testing? It's normal for T1s to need a lot more insulin when ill or stressed. I suspect it to be as bad or even worse for T2s. When your basal isn't right it's very very hard to get your levels right, as you're constantly trying to play catch up with high sugar levels. Plus, insulin resistance tends to go up when your blood sugars are high, so you need more insulin to reduce the levels than you would if they were lower.

    Contact your team again.

    Lots of hugs. I'm sure the high levels are making you feel sick on their own, let alone the original PE.

    (Other things to consider
    1) Change pens, even though you say they are in date. They've been kept in the fridge?
    2) Check injection sites. If you've developed fatty lumps through overuse you need to inject in a different place (eg higher up your tummy?) )
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook